Colorado, 2014

Hail in Colorado, June 1, 2014

June 1, 2014 · NWS GLD · 3 events in 1 county or zone

A few clusters of thunderstorms developed over Kit Carson and Cheyenne counties during the afternoon and moved east and southeast. Several reports of penny to quarter size hail were received from spotters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A few clusters of thunderstorms developed over Kit Carson and Cheyenne counties during the afternoon and moved east and southeast. Several reports of penny to quarter size hail were received from spotters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 1, 11:14 AM MST, 46 minutes earlier.

Area forecast discussion, Jun 1, 11:14 AM MST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1214 PM MDT SUN JUN 1 2014

.UPDATE...
ISSUED AT 1112 AM MDT SUN JUN 1 2014

UPDATED FORECAST FOR TODAY TO REFLECT THE LATEST MODEL DATA AND
OBSERVATIONS. BIGGEST CHANGE FROM YESTERDAY IS MODELS HAVE SPED UP
THE PASSAGE OF THE SURFACE TROUGH FOR THIS AFTERNOON. CURRENTLY AM
THINKING STORMS WILL FORM ALONG AND AHEAD OF A SURFACE TROUGH OF
LOW PRESSURE CURRENTLY MOVING INTO WESTERN KIT CARSON AND YUMA
COUNTIES. WITH BROAD LIFT AHEAD OF THE SURFACE TROUGH AND VERY
LITTLE CINH EARLY THIS AFTERNOON KEEPING STORMS FROM
DEVELOPING...ANTICIPATE STORMS TO DEVELOP SPORADICALLY AHEAD OF
THE SURFACE TROUGH THEN MERGE INTO ONE OR MORE CLUSTERS BY LATE AFTERNOON.
THE SURFACE TROUGH WILL MOVE EAST AND SOUTHEAST THROUGH THE AREA
THIS AFTERNOON...WITH STORM COVERAGE INCREASING AHEAD OF IT.
700-300MB FRONTOGENESIS DEVELOPS OVER THE EAST HALF OF THE AREA
THIS AFTERNOON WHICH WILL FURTHER AID STORM DEVELOPMENT. MEANWHILE
DRIER 850MB AIR MOVES OVER WESTERN CHEYENNE...KIT CARSON AND
GREELEY COUNTIES THIS AFTERNOON WHICH WILL LIMIT STORM POTENTIAL
THERE.

THE SEVERE WEATHER THREAT WILL START THIS AFTERNOON THROUGH EARLY
EVENING. PRIMARY HAZARDS WILL BE VERY LARGE HAIL UP TO TENNIS BALL
SIZE AND LOCALLY HEAVY RAINFALL DUE TO TRAINING THUNDERSTORMS. A
SECONDARY THREAT WILL BE SEVERE WIND GUSTS WITH ANY STORMS THAT
DEVELOP AS WELL AS THE POSSIBILITY OF A TORNADO. FOR MORE
SPECIFIC INFORMATION REGARDING THE LOCATION AND TIMING OF THE
SEVERE WEATHER THREATS CONSULT THE HAZARDOUS WEATHER OUTLOOK.

&&

.SHORT TERM...(TODAY THROUGH TUESDAY NIGHT)
ISSUED AT 238 AM MDT SUN JUN 1 2014

LATEST WV IMAGERY AND RAP H5 ANALYSIS SHOWS SW FLOW STILL IN PACE
ACROSS THE CENTRAL ROCKIES EXTENDING NORTHWEST INTO THE NORTHERN
PLAINS AND NORTHERN GREAT LAKES REGION. A SERIES OF A WEAK SHORTWAVE
TROUGH IS CURRENTLY MOVING THROUGH WESTERN KS WITH A LONG FETCH OF
PACIFIC MOISTURE STREAMING NORTHWEST WITHIN THE MEAN SW FLOW. AT THE
SURFACE LOW PRESSURE WITH A MEAN SURFACE TROUGH AXIS ARE IN PLACE
ACROSS EASTER COLORADO WITH A SECONDARY TROUGH AXIS EXTENDING SOUTH
EAST ACROSS OUR CWA. ISOLATED TO SCATTERED THUNDERSTORMS HAVE
DEVELOPED ALONG THIS TROUGH AXIS AND ARE CURRENTLY PROGRESSING
EASTWARD. THERE IS MARGINAL ELEVATED CAPE IN PLACE AND BULK
EFFECTIVE SHEER AROUND 35-45KT...SO A FEW STRONGER STORMS CANT BE
RULED OUT LATE TONIGHT...THOUGH OVERALL SEVERE THREAT THIS FAR NORTH
IS NOT GREAT EARLY THIS MORNING.

MAIN CONCERN FOR TODAY CONTINUES TO BE ELEVATED SEVERE THREAT ACROSS
THE EASTERN PART OF OUR CWA AS A STRONGER SHORTWAVE TROUGH DEEPENS
OVER WESTERN KS AND A COLD FRONT DROPS SOUTH OVER OUR CWA TONIGHT.
THERE IS A DECENT AMOUNT OF SPREAD ON THE EVOLUTION OF THE SURFACE
PATTERN WHICH WILL IMPACT INITIATION AND BEST AXIS OF
SHEER/INSTABILITY...ALONG WITH THE STRENGTH OF WINDS. FOR NOW IT
DOES APPEAR MOST GUIDANCE IS BACKING OFF ON WINDS FROM
YESTERDAY...SO NO WIND ADVISORY I CURRENT PLANNED IN OUR SOUTHEAST.
ECMWF/NAM BOTH SHOW TROUGH AXIS DEEPENING JUST FAR ENOUGH WEST TO
ALLOW FOR SEVERE THUNDERSTORM DEVELOPMENT BY EARLY THIS AFTERNOON AS
FAR WEST AT THE HIGHWAY 25/HIGHWAY 83 CORRIDORS. GFS HAS A MUCH
SMALLER WINDOW OF OPPORTUNITY AS IT SHIFTS THE TROUGH FURTHER EAST
MUCH QUICKER...SHUNTING THE THUNDERSTORM ACTIVITY EAST AND SOUTH OF
OUR CWA. FOR CONSISTENCY SAKE...AND HIGHER CONFIDENCE IN NAM/ECMWF
SOLUTIONS HAVE ONLY MADE MINOR CHANGES TO PREVIOUS FORECAST KEEPING
HIGHER POPS IN PLACE THIS AFTERNOON/EVENING AND LEFT SEVERE MENTION
AND HEAVY RAIN MENTION. WITH THE TROUGH FURTHER EAST WE SHOULD SEE
POTENTIAL FOR GOOD CAPE/SHEER PROFILES FAVORABLE FOR SUPERCELL
DEVELOPMENT EVENTUALLY FORMING INTO A SQUALL LINE OR THUNDERSTORM
CLUSTER OVER OUR FAR EAST (OR OUTSIDE OUR CWA TO THE EAST/SOUTHEAST).

THE REST OF THE SHORT TERM CONTINUES TO BE SOMEWHAT ACTIVE OVER
PARTS OF OUR CWA...THOUGH WITH A SHIFT TO SLIGHTLY MORE WESTERLY
FLOW PLACING BETTER COVERAGE/CHANCES IN OUR NORTHERN CWA. CONFIDENCE
IS LOW ON STATIONARY/WARM FRONT POSITIONS THROUGH TUESDAY AS THIS
WILL NOT ONLY IMPACT DAYTIME TEMPS AND THUNDERSTORM COVERAGE...BUT
ALSO POTENTIAL FOR CRITICAL FIRE WEATHER CONDITIONS IN OUR CWA. GFS
IS MUCH FURTHER NORTH...AND IF THIS PANS OUT THE MAJORITY OF OUR CWA
MAY REMAIN DRY MONDAY NIGHT THROUGH TUESDAY...AND HIGHS TUESDAY
ACROSS THE CWA COULD APPROACH 100F. IF THE FRONT IS FURTHER SOUTH WE
COULD SE A LARGE TEMP SPREAD TUESDAY FROM LOW 80S IN THE NORTH
(MCCOOK) TO 100F IN THE SOUTH (TRIBUNE). NAM/GEM/ECMWF FAVOR THIS
SOLUTION...SO FOR NOW I LEANED MORE TOWARDS A CONSERVATIVE BLEND
FAVORING THIS LARGER SPREAD RATHER THAN THE WARMER GFS SOLUTION.

.LONG TERM...(WEDNESDAY THROUGH SATURDAY)
ISSUED AT 238 AM MDT SUN JUN 1 2014

AN ACTIVE WEATHER PATTERN PERSISTS THROUGH NEXT WEEK AND INTO THE
WEEKEND AS WE REACH THE CLIMATOLOGICAL PEAK FOR PRECIP EVENTS OF A
HALF INCH OR GREATER AT GLD. OVERALL GREAT CHANCES FOR PRECIP EACH
DAY WITH NEAR TO BELOW NORMAL TEMPS DUE A FRONTAL PASSAGE EARLIER IN
THE WEEK.

ON THE SYNOPTIC SCALE THE PATTERN IS FAIRLY PROGRESSIVE ALLOWING FOR
A NUMBER OF QUICK DISTURBANCES TO MOVE ACROSS THE CENTRAL CONUS.
HARD TO PIN DOWN THE EXACT TIMING AS MID-LEVEL SHORTWAVES MOVE
ACROSS AND SURFACE BOUNDARIES DEVELOP...BUT AM CONFIDENT THAT WE
WILL SEE SHOWERS/STORMS MOST DAYS. EASTERLY FLOW AT MID LEVELS WILL
PROVIDE FOR AMPLE MOISTURE FOR SHOWERS/STORMS IN THE POST-FRONTAL
ENVIRONMENT. BEST CHANCES FOR RAINFALL AT THIS POINT LOOK TO BE
FRIDAY AFTERNOON INTO SATURDAY. PWAT VALUES OF OVER AN INCH AND SLOW
STORM MOTION VALUE WILL BE FAVORABLE FOR LOCALLY HEAVY RAINFALL
DURING THIS PERIOD. THERE DOES EXIST FOR SOME POTENTIAL OF SEVERE
WEATHER EACH DAY...BUT AT THIS POINT DO NOT FEEL STRONGLY ENOUGH TO
PIN POINT ANY DAY IN PARTICULAR DUE TO THE PROGRESSIVE NATURE OF THE
PATTERN.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1157 AM MDT SUN JUN 1 2014

VFR TO MVFR CONDITIONS FORECAST FOR THE 18Z TAFS. SOUTHERLY WINDS
WILL GRADUALLY TURN TO THE WEST AND NORTH THIS AFTERNOON AND
EVENING. TIMING THE START OF THUNDERSTORMS IS RATHER DIFFICULT
GIVEN THEY WILL INITIALLY BE FAIRLY SCATTERED. INCLUDED A VCTS
MENTION AS A RESULT. KGLD WILL BE ON THE FAR WEST EDGE OF THE
SEVERE WEATHER BUT KMCK COULD BE IN THE MUCH BETTER PLACEMENT.
WILL NOT PLACE A MENTION OF STRONG TO SEVERE WIND GUSTS IN THE TAF
AT THIS TIME DUE TO LOW CONFIDENCE THE STRONGEST WINDS WILL MOVE
OVER THE SITE. HOWEVER WILL AMEND THE TAF AS NEEDED.

OVERNIGHT THE COOLER AIR BEHIND THE FRONT COMBINED WITH MOIST LOW
LEVEL AIR BEHIND THE FRONT WILL ALLOW FOR STRATUS TO MOVE OVER THE
TAF SITES.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JTL
SHORT TERM...DR
LONG TERM...JJM
AVIATION...JTL
Hazardous weather outlook, Jun 1, 9:32 AM MST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1032 AM MDT SUN JUN 1 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021500-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1032 AM MDT SUN JUN 1 2014 /1132 AM CDT SUN JUN 1 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY THIS AFTERNOON OVER
THE TRI-STATE AREA. THUNDERSTORM COVERAGE WILL INCREASE THROUGH
THE AFTERNOON AND INTO THE EVENING...MAINLY EAST OF THE COLORADO
BORDER. A COLD FRONT WILL MOVE INTO THE AREA FROM THE NORTH EARLY
THIS EVENING. THUNDERSTORMS WILL DWINDLE BEHIND THE FRONT FROM
NORTHWEST TO SOUTHEAST...WITH MOST OF THE STORM ACTIVITY EAST OF
THE AREA BY OR SHORTLY AFTER MIDNIGHT.

THE PRIMARY THREAT WILL BE LARGE HAIL UP TO TENNIS BALL SIZE EAST
OF THE COLORADO BORDER AND NORTH OF HIGHWAY 40 THROUGH EARLY
EVENING. THE OTHER PRIMARY THREAT WILL BE LOCALLY HEAVY RAINFALL
MAINLY EAST OF HIGHWAY 25 EARLY THIS AFTERNOON THEN SHIFTING SOUTH
OF I-70 BY LATE AFTERNOON INTO EARLY EVENING.

A TORNADO CANNOT BE RULED OUT EAST OF HIGHWAY 25 THIS
AFTERNOON...BUT TORNADO DEVELOPMENT WILL BECOME LESS LIKELY AS THE
AFTERNOON PROGRESSES.

SEVERE WINDS WILL BE POSSIBLE WITH ANY STORM THAT DEVELOPS EAST OF
THE COLORADO BORDER THROUGH EARLY EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL CONTINUE MONDAY THROUGH SATURDAY OVER
PARTS OF THE TRI STATE REGION...WITH SEVERE THUNDERSTORMS
POSSIBLE EACH DAY.

CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE FOR THE AREA
TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING
PRIMARILY EAST OF THE COLORADO BORDER. SEVERE WEATHER REPORTS ARE
APPRECIATED BY PHONE OR THROUGH FACEBOOK AND TWITTER.

JTL

In the hours before

Special weather statement, Jun 1, 8:14 AM MST, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
914 AM MDT SUN JUN 1 2014

NEZ080-081-011530-
HITCHCOCK-RED WILLOW-
1014 AM CDT SUN JUN 1 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA AND RED
WILLOW COUNTY IN SOUTHWEST NEBRASKA...

AT 1013 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES NORTHEAST OF CULBERTSON...MOVING
NORTHEAST AT 45 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 4017 10070 4028 10089 4035 10082 4035 10052
TIME...MOT...LOC 1514Z 216DEG 38KT 4030 10072

THEDE
Special weather statement, Jun 1, 11:03 AM MST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1203 PM MDT SUN JUN 1 2014

NEZ081-011815-
RED WILLOW-
103 PM CDT SUN JUN 1 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHEAST RED WILLOW COUNTY IN SOUTHWEST
NEBRASKA...

AT 1259 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR INDIANOLA...MOVING
NORTHEAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 4035 10019 4029 10019 4018 10044 4033 10057
      4036 10052 4035 10020
TIME...MOT...LOC 1803Z 237DEG 28KT 4031 10040

LUNDQUIST
Special weather statement, Jun 1, 11:10 AM MST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
110 PM CDT SUN JUN 1 2014

KSZ016-011830-
GRAHAM-
110 PM CDT SUN JUN 1 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SOUTHEAST GRAHAM COUNTY IN NORTHWEST KANSAS...

AT 106 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING 8 MILES SOUTH OF HILL CITY...
MOVING EAST AT 40 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3916 9984 3933 9991 3942 9960 3921 9960
TIME...MOT...LOC 1810Z 253DEG 36KT 3927 9976

LUNDQUIST
Special weather statement, Jun 1, 11:41 AM MST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1241 PM MDT SUN JUN 1 2014

KSZ004-011900-
NORTON-
141 PM CDT SUN JUN 1 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR EASTERN NORTON COUNTY IN NORTHWEST KANSAS...

AT 137 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE EXTENDING FROM 8
MILES NORTH OF NORTON TO EDMOND...MOVING NORTHEAST AT 45 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3956 9982 3957 9986 3999 10001 4001 9998
      4001 9963 4000 9962 3966 9962
TIME...MOT...LOC 1839Z 238DEG 38KT 3995 9988 3968 9978

LUNDQUIST

The radar

The Pueblo radar (KPUX), 114 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Cheyenne

When
June 1, 12:00 PM MST
Where
Cheyenne County, 6.22 mi N of Wild Horse
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
38.910, -103.000

Hail, Cheyenne

When
June 1, 12:36 PM MST
Where
Cheyenne County, 3.31 mi ESE of Kit Carson
Measured
0.88 in hail
Reported by
Public
Coordinates
38.760, -102.720

Hail was mostly pea to penny size.

Hail, Cheyenne

When
June 1, 1:18 PM MST
Where
Cheyenne County, 6.22 mi S of Cheyenne Wells
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
38.730, -102.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528013, 528014, 528015.